I attended a dinner/discussion by the drug company Questcor last night. They were promoting a drug called Acthar for acute relapses, claiming that it doesn't cause you to be jittery or to lose any sleep. Have any of you used it? What negative side effects did you experience? (Because they downplayed those.) Also, if you did use it- would your insurance cover it?
Hi Tammy, I know just a little bit about Acthar from an MS expo this summer and talking to the rep. There should be information on the web or in the information they gave you that gives information on the side effects.
The only person I know around here who has used it is Sumanadevii - I'm sure she will be happy to share her experiences.
As for the insurance coverage, I would say it depends on your insurer. It is very expensive, because there is little use for this specialty drug besides infantile spasms and MS relapses. I'm thinking the cost is in the ballpark of $30,000. Ouch!!
Actually, I hate to play pass the buck but it was Cobob that told me about it and how it works. Hopefully he will see this and share what he knows on how it differs to IVSM.
From my understanding you have to have tried IVSM and have to show a reason why Acthar is necessary or your insurance will not approve it. Having the usual not being able to sleep or jitters, I dunno if that would be enough.
I wish it were available to everyone. I found it so easy to take. There were no side effects. You would never know you were on a steroid. I hope your insurance company will approve it for you. There is always that hope!!!!
Acthar is a form of "highly purified" ACTH - Adrenocorticotropic Hormone. That is a long word meaning Hormone which Causes the Adrenal Gland to Produce Cortisol (steroid). It is a hormone naturally and frquently produced by the pituitary gland as part of the regulation of the adrenal gland. Methylprednisolone is derived from cortisol as are all "steroids" (not including anabolic steroids) for example, cortisone, prednisone and decadron. MP is many times (like 5 or so) more anti-inflammatory than cortisol. And Methylprednisolone has a much great duration of action in the body, thus on the acute, inflammatory symptoms.
From my reading Acthar Gel was derived from the pituitaries of dead cattle and pigs. I actually had trouble finding any recent articles which stated how Acthar is made now. It is still described as being "highly purified" which is typically the description of a drug derived from dead tissue. Pure ACTH can be obtained by synthetizing the the hormone. I would appreciate anyone clarifying this for us.
Since cortisol is much less potent one would expect that it has fewer side effects.
It has been used for a long time as the treatment for MS. The oldest study I could find on it dates to 1957. The downside to ACTH is that one cannot know how much steroid has been released. nor for how long. The other possible down-side is a difference in the effect on raising blood blood sugar and amount of fluid retention it causes. Cortisol has a greater tendency to cause edema and fluid retention.
There is a study from the Cochrane group that compares previous trials of the two drugs with a soft preference for MP. I can bring more data from that study comparison if anyone wants.
Thanks Quix but if I did that you would spend much of your time explaining words to me that I have no clue of their meaning. I may not be the brightest crayon in the box but was blessed with common sense. I know how to use a dictionary and how to google terms that I don't understand. I am not only a member of medical boards but also many political and religious. I am used to not "getting it" and it is second nature to take the time to understand what is being said.
You by the way are not the only member of our board I don't understand. I would say about 30% of those posting use words I am not familiar with so easy enough for me to fix.
I did 2 rounds of Acthar at the beginning of the year (7 days of injections, then another 7 days about a month later). I, personally, thought it was fabulous. I was having a lot of trouble walking, having to concentrate on picking up my leg so I wouldn't trip, and within days, it seemed to get better. I would say the "good" lasted about 3-4 months.
My neuro had to tell the insurance company that IVSM made me sick, and that I had poor venous access. Never tried IVSM, so I have nothing to compare it too, but I thought Acthar was great.
The cost to my insurance company was 25,000 per vial. Each vile contains 5ml, and each day you do 1ml, so I had to get 4 vials, and have enough left over for 6 more injections.
We lost our medical insurance in March so have not been able to see the Neuro since the end of Jan. Not sure how often this can be used, but I'm considering just using the last of the Acthar as symptoms have been getting worse again.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.